Alert archive / Arkansas / Tornado Warnings in 2019

Tornado Warning 24, NWS Memphis, TN

May 2, 2019Mississippi County, Arkansas; Pemiscot County, Missouri

NWS Memphis, TN issued this tornado warning at May 2, 2019, 5:06 PM CDT for Mississippi County, Arkansas; Pemiscot County, Missouri. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2019, 5:06 PM CDT (22:06 UTC)
Expired
May 2, 2019, 5:30 PM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Mississippi County, AR, Pemiscot County, MO

The radar

The Memphis radar (KNQA), 77 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 5:10 PM CDTTSTM WND DMGGosnell, ARLARGE TREE UPROOTED ON MOODY STREET IN GOSNELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:49 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WFUS54 KMEG 022206
TORMEG
ARC093-MOC155-022230-
/O.NEW.KMEG.TO.W.0024.190502T2206Z-190502T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
506 PM CDT Thu May 2 2019

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  North central Mississippi County in eastern Arkansas...
  Southwestern Pemiscot County in southeastern Missouri...

* Until 530 PM CDT.
    
* At 506 PM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located over Blytheville, moving northeast
  at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Blytheville, Gosnell, Steele, Cooter, Holland, Yarbro, Calumet,
  Number Nine, West Hermondale, Samford, New Survey, Channel, Denton,
  Covington, Hermondale and Temples Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3612 8967 3590 8990 3592 9000 3600 8998
      3600 8996 3610 8996 3614 8995
TIME...MOT...LOC 2206Z 207DEG 21KT 3594 8994 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

JOHNSON
1 follow-up statement
682 
WWUS54 KMEG 022216
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
516 PM CDT Thu May 2 2019

ARC093-MOC155-022230-
/O.CON.KMEG.TO.W.0024.000000T0000Z-190502T2230Z/
Mississippi AR-Pemiscot MO-
516 PM CDT Thu May 2 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHEASTERN MISSISSIPPI AND SOUTHWESTERN PEMISCOT COUNTIES...
    
At 515 PM CDT, doppler radar indicated a severe thunderstorm 
producing a tornado was located 5 miles north of Blytheville, moving 
northeast at 25 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur. Tree damage is 
         likely.

Locations impacted include...
Blytheville, Gosnell, Steele, Cooter, Holland, Yarbro, Number Nine,
West Hermondale, Samford, New Survey, Channel, Denton, Covington,
Hermondale and Temples Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3612 8967 3592 8988 3597 8998 3600 8997
      3600 8996 3608 8996 3614 8995
TIME...MOT...LOC 2215Z 207DEG 21KT 3599 8991 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

JOHNSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 2, 3:52 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 2, 3:52 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
352 PM CDT Thu May 2 2019

.DISCUSSION...

Currently...
A Meso Convective Vortex (MCV) is centered and spinning to the
northeast of Little Rock, Arkansas. Ahead of this feature, a
slightly unstable airmass exists across northeast Arkansas and the
Missouri Bootheel. The airmass is largely characterized by 1000
J/kg of MLCAPE with up to 35 kts of bulk shear. In addition, LCLs
are sufficiently low around 700 meters and surface winds are
backed easterly. As a result, 0-1 km shear values are in excess of
1000 m2/s2. The combination of mentioned severe parameters
justifies a low end tornado risk. However, damaging winds still
look to be the dominant threat. A tornado watch is in effect for
northeast Arkansas and Dunklin County, MO through 7PM CDT. The MCV
is expected to lift northeast of the area around midnight. Thereafter,
a frontal boundary is expected to push south of the I-40
corridor through Friday morning.

.Friday through the Weekend...
Friday now appears to be a mostly dry day as the front sags to our
south and upper level heights build behind the exiting shortwave
trough. This will result in mainly dry conditions through late
afternoon for much of the area. Decided to carry a slight chance
of showers and thunderstorms further south, where a few showers
and thunderstorms may form during peak heating. The better
organized showers and thunderstorms will arrive around sundown as
a surface low tracks directly over the Mid-South and the front
lifts back north as a warm front.

The low pressure system is expected to lift northeastward
throughout the day on Saturday. This will result in scattered to
widespread showers and thunderstorms for much of the day. QPF
values will range from a half inch to one inch with isolated
higher amounts. Due to the track of the low, severe weather is not
anticipated. Both main synoptic models are consistent with the
front exiting the area by early Sunday morning with high pressure
building in during the day. It should be a beautiful day with
plenty of sunshine, low humidity, and temperatures in the low to
mid 70s.

.Next Week...
Monday will be another nice day with abundant sunshine with
slightly warmer temperatures in the upper 70s to lower 80s. The
weather pattern will become quite unsettled by Tuesday, as surface
high pressure shifts eastward and a large trough begins to dig
across the Desert Southwest. A number of shortwaves, embedded in
southwest flow aloft, will rotate through the area Tuesday night
through Friday. Expect showers and thunderstorms each day with
highs around 80 and lows in the upper 60s.

AC3

&&

.AVIATION...
18Z TAF cycle

VFR conditions should continue into early this evening. Scattered
thunderstorms will be found across northeast Arkansas this
afternoon and across the remainder of the forecast area by this
evening. Lower clouds will move into the forecast area this
evening and will remain over the region into Friday morning. Winds
will be mainly from the south at around 10 knots with some higher
gusts. Winds will shift to the northwest starting as early as this
evening and continuing through Friday morning.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 2, 3:11 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
311 PM CDT Thu May 2 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-032215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
311 PM CDT Thu May 2 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms generally along
and north of I-40 this afternoon and tonight. A marginal risk for
severe thunderstorms exists across the remainder of the Mid South.
Damaging winds will be the primary threat for any thunderstorms
that reach severe limits, with a secondary threat of an isolated
tornado along and west of the Mississippi River. Localized heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong thunderstorms containing gusty winds and localized
heavy rainfall are possible across the Mid-South for Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

AC3
AC3

In the hours before

Local storm report, May 2, 4:34 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TORNADO          4 NE LAFE               36.25N  90.46W
05/02/2019                   GREENE             AR   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED TORNADO IN KNOB, AR.

&&

KRF

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:34 AM CDTSpecial Weather StatementMEGClay26 min
May 2, 6:30 AM CDTSpecial Weather StatementMEGClay15 min
May 2, 10:11 AM CDTRiver Flood WarningMEGClay, Greene4 days
May 2, 4:11 PM CDTTornado WarningMEGClay, Greene34 min
May 2, 4:59 PM CDTAreal Flood AdvisoryMEGClay, Greene2 hr
May 2, 5:45 PM CDTAreal Flood AdvisoryMEGCraighead, Greene, Mississippi2 hr
May 2, 5:54 PM CDTTornado WarningMEGClay, Greene36 min
May 2, 6:45 PM CDTAreal Flood AdvisoryMEGClay2 hr
May 2, 5:26 PM CDTSevere Thunderstorm WarningMEGPemiscot49 min
May 2, 6:02 PM CDTSevere Thunderstorm WarningMEGPemiscot43 min
May 2, 6:15 PM CDTSevere Thunderstorm WarningMEGPemiscot15 min
May 2, 6:26 PM CDTTornado Warning Tornado observedMEGPemiscot34 min
May 2, 6:46 PM CDTAreal Flood AdvisoryMEGPemiscot119 min

Nearby

Tornado Warnings in Arkansas, 2019Tornado Warnings in Missouri, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.